New York, 2014Flash Flooding in New York, July 3, 2014
July 3, 2014 · NWS BGM · 2 events in 1 county or zone
A cold front moved across the Great Lakes and interacted with a warm and humid air mass over central New York being drawn northward from Hurricane Arthur. Thunderstorms tapping into the source of tropical moisture resulted in areas of significant flash flooding in portions of the Western Catskills.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the Great Lakes and interacted with a warm and humid air mass over central New York being drawn northward from Hurricane Arthur. Thunderstorms tapping into the source of tropical moisture resulted in areas of significant flash flooding in portions of the Western Catskills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 3, 12:36 PM EST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 3, 12:36 PM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
136 PM EDT THU JUL 3 2014
.SYNOPSIS...
A FRONTAL SYSTEM ACROSS NEW YORK WILL BECOME THE FOCUS FOR MORE
SHOWERS AND THUNDERSTORMS TODAY, AS TROPICAL STORM ARTHUR MOVES
NORTH ALONG THE EASTERN SEABOARD. PERIODS OF HEAVY RAINFALL ARE
LIKELY WITH FLASH FLOODING POSSIBLE THIS AFTERNOON AND EVENING.
HIGH PRESSURE WITH DRIER AND COOLER AIR WILL MOVE IN FRIDAY AND
REMAIN FOR THE LONG HOLIDAY WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
115 PM UPDATE... WW 389 (SVR) HAS BEEN ISSUED FOR MUCH OF CNY/NE
PA THROUGH 01Z. THE POTENTIAL FOR WIND PRODUCERS IS STILL
THERE...WITH ML CAPES BLDG INTO THE 1000-1500 RANGE...AND 0-3 KM
SHEAR OF 30-40 KT. A TRANSITION...HOWEVER...MORE TWDS A HEAVY RAIN
SCENARIO IS STILL FORESEEN BY LATER THIS AFTN/EARLY IN THE
EVE...AS PER PREV DISC BLO.
PREV DISC... 1030 AM UPDATE... RELATIVELY MINOR TWEAKS WERE MADE
TO THE SKY COVER/POP/WX GRIDS...BASED ON THE LATEST OBSERVATIONAL
TRENDS AND HI-RES MODEL GUIDANCE.
SAT/RADAR IMAGERY LATE THIS MRNG SHOWS MOSTLY RAIN-FREE CONDS OVER
CNY/NE PA...WITH MRNG FOG/STRATUS GIVING WAY TO SUNSHINE. PRIND
STILL ARE THAT SHWRS/TSTMS WILL FIRE UP OVER OUR WRN/NRN ZNS EARLY
THIS AFTN (16-18Z)...WITH COVERAGE GROWING FARTHER E LATER IN THE
DAY (18-20Z AND LATER). OUR LATEST HRRR SIMULATED RADAR OUTPUT SUPPORTS
THIS THINKING WELL.
AS FAR AS POTENTIAL SVR STORMS GO...WE FEEL THERE WILL BE A FAIRLY
NARROW WINDOW OF OPPORTUNITY (MOSTLY 18-21Z)...AS STORMS INITIALLY
FORM...AND ARE ABLE TO PLUG INTO DEEP-LYRD SHEAR (0-3 KM VALUES OF
30-40 KT). STG WINDS APPEAR TO BE THE MAIN THREAT IN THIS REGARD.
LATE IN THE DAY AND THIS EVE...HEAVY RAIN SHOULD BECOME THE
GREATER CONCERN...MOSTLY OVER OUR SERN ZNS (NE PA AND THE WRN
CATSKILLS). THE MAIN PLAYERS HERE ARE A STRENGTHENING UPR-LVL JET
TO OUR N FROM LK ONT INTO ONT/QUE...A SLOW MOVING FRNTL BNDRY ACRS
WRN/CNTRL NY...AND DEEP MOISTURE IN PLACE (WITH INCREASING INPUT
FROM ARTHUR BY EARLY EVE). THE LATEST BLENDED TPW/WATER VAPOR
IMAGERY SHOWS ARTHUR'S MOISTURE PLUME MERGING INTO THE ALREADY
EXISTING BAND OF FAIRLY HI PWAT AIR ALG THE MID-ATL COAST...AS OF
LATE THIS MRNG. THE LATEST HI-RES GUIDANCE STILL SUPPORTS LARGER-
SCALE MODEL OUTPUT FROM THE LAST COUPLE OF DAYS IN SHOWING BACKING
925-850 MB FLOW...WITH DEEPER TROP MOISTURE ADVECTING INTO ERN
PA/NJ/SERN NY BY 22-02Z. MODEL TRAJS FROM THE LATEST GFS/RAP RUNS
ALSO SHOW THE LEADING EDGE OF ARTHUR'S INFLUENCE LIKELY INTO ERN
PA BY THE ABOVE MENTIONED TIME FRAME.
THE ABV DESCRIBED CONFIGURATION OF THE UPR JET CORE...LOW-LVL
THETA-E RIDGE AXIS...PWAT...AND A SFC FRNT STILL MATCH THE
CONCEPTUAL MODEL FOR A "SWLY JET TYPE PRE" (PREDECESSOR RAIN
EVENT) WELL. AS STATED EARLIER...WE THINK THE MAIN FF THREAT IN
OUR CWA WILL BE E OF THE I-81 CORRIDOR...BUT SINCE THE WATCH IS
PRESENTLY UP AREA-WIDE...AND CONVECTION HAS NOT REALLY SHOWN
ITSELF JUST YET...WE'LL LEAVE THE WATCH AREA AS IS FOR THE TIME
BEING.
OTHERWISE...OUR HIGH TEMP FCST THIS AFTN STILL LOOKS FAIRLY
REASONABLE (GENERALLY UPR 70S-MID 80S...WITH SOME UPR 80S IN THE
WYO/LACK VLYS OF NE PA).
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY/...
3 AM UPDATE...
AN UPPER LEVEL TROF WILL MOVE INTO NY KEEPING TS ARTHUR ON THE
COAST. AT THE SFC A LARGE AREA OF HIGH PRESSURE OVER THE MIDWEST
WILL PUSH EAST. THIS WILL PUSH SHOWERS OUT OF THE FAR SOUTH AND
EAST FRIDAY MORNING. CLOUDS WILL CLEAR LATE FRIDAY INTO FRI NGT AS
ARTHUR MOVES INTO NEW ENGLAND AND DRIER AIR MOVES IN FROM THE WEST
AHEAD OF THE HIGH. WITH THE CLOUDS AND COLD AIR ALOFT HIGH TEMPS
WILL ONLY PEAK MOSTLY IN THE LOW 70S FOR A COLD 4TH.
ON SAT THE SFC HIGH WILL BE CENTERED OVER THE MID ATLANTIC BUT
EXTEND NORTH INTO ONTARIO PROVIDING THE OUR CWA WITH DRY AND
MOSTLY SUNNY WEATHER FRI NGT TO SAT NGT. TEMPERATURES WILL BE
COOLER THAN NORMAL SATURDAY BUT WARMER THAN FRIDAY.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GIVEN THE EXPECTATION OF ACTIVE WEATHER THIS AFTN...MED RNG FSCT
INCORPORATED HPC GUIDANCE...WHICH LOOKED VERY GOOD. PTRN WILL
FAVOR A BROAD UPR TROF WITH WEAK IMPULSES MOVG THRU...LEADING TO A
CHC OF SHRA/TSRA. BEST CHCS APPEAR TO BE WITH A FNTL SYSTEM
AFFECTING THE RGN MON NGT/TUE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHRA/TSRA DVLPNG ACRS THE SRN TIER AND FINGER LAKES WILL SPREAD
EWD THIS AFTN INTO EARLY EVNG...WITH ASSCD MVFR/BRIEF IFR
CONDITIONS. ACTIVITY WILL TAPER OFF LATER TNGT. XPCT MVFR TNGT
MANY AREAS DUE TO A COMBINATION OF BR/FG AND LOW CIGS. THE LOWER
CLDS SHUD BREAK UP/IMPRV TO A BKN LOW-END VFR DECK TMRW MRNG.
WINDS THIS AFTN LGT AND RATHER VRBL...XCPTN BEING POTNL FOR G30-40
WITH ANY TSRA. NW WINDS LATER TNGT ARND 5 KTS...INCRSNG TO 10-20
KTS ON FRI MRNG.
OUTLOOK...
FRIDAY NGT THROUGH SUN...VFR.
MON...VFR. EARLY MORNING IFR FOG POSSIBLE AT KELM.
MON NGT/TUE...MVFR PSBL IN SCT TSRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR PAZ038>040-
043-044-047-048-072.
NY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...TAC
NEAR TERM...MLJ/TAC
SHORT TERM...TACHazardous weather outlook, Jul 3, 12:09 PM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
109 PM EDT THU JUL 3 2014
NYZ009-018-024-025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-041715-
NORTHERN ONEIDA-ONONDAGA-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
109 PM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 389 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ015>017-022-023-041715-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-
109 PM EDT THU JUL 3 2014
...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THUNDERSTORMS THIS AFTERNOON MAY ALSO PRODUCE LOCALIZED STRONG
WINDS AND HAIL...IN ADDITION TO HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MJ
In the hours before
Local storm report, Jul 3, 3:44 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
444 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL HANKINS 41.81N 75.09W
07/03/2014 M1.00 INCH SULLIVAN NY TRAINED SPOTTER
&&
EMGLocal storm report, Jul 3, 3:47 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
447 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL THOMPSON 41.86N 75.51W
07/03/2014 M0.75 INCH SUSQUEHANNA PA TRAINED SPOTTER
&&
DJNLocal storm report, Jul 3, 3:52 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
452 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG HAMILTON 42.82N 75.55W
07/03/2014 MADISON NY EMERGENCY MNGR
SEVERAL PINE TREES UPROOTED AND BROKEN ON WYLIE RD.
&&
EMGLocal storm report, Jul 3, 4:09 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
509 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL CALLICOON 41.77N 75.05W
07/03/2014 M1.00 INCH SULLIVAN NY PUBLIC
&&
EMGLocal storm report, Jul 3, 4:26 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG UNADILLA FORKS 42.83N 75.23W
07/03/2014 OTSEGO NY AMATEUR RADIO
TREE FELL AGAINST HOUSE
&&
EMGLocal storm report, Jul 3, 4:54 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
554 PM EDT THU JUL 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL HEMLOCK FARMS 41.33N 75.04W
07/03/2014 M1.00 INCH PIKE PA TRAINED SPOTTER
&&
EMGFlash Flood, Sullivan
- When
- July 3, 5:10 PM EST to 10:15 PM EST
- Where
- Sullivan County, 2.01 mi E of Callicoon Center to 0.67 mi WNW of White Sulphur Spgs
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 41.834, -74.931
Several creeks in the area came out of their banks and flooded numerous roads in the Jeffersonville area.
Flash Flood, Sullivan
- When
- July 3, 5:44 PM EST to 10:15 PM EST
- Where
- Sullivan County, 2.81 mi N of Briscoe to 1.96 mi W of Swan Lake
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 41.810, -74.890
Torrential rainfall flooded numerous streams in the area, causing road washouts. A bridge was overtopped near Youngsville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528487, 528494.